Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New labs since switching to Sustiva Viread Videx
Oct 5, 2003

I am the person with the August 03 question titled Switching to Sustiva Viread Videx. You asked that I let you know after a few months how it's going. Thank you so much for you answers previously. My doctor did labs that include viral load and T cell count at the 2 month point of my new regiment. The results are that my viral load went from 400 to 600, and my t cells from 410 to 384. I got this information from the RN on staff over the phone, and not the doctor, and the RN said at my next lab point we needed to do a genotype test. I freaked out and said I was coming in right now for a genotype test, but have since calmed down and have these questions. Has two months of a new regiment been long enough for the meds to start working right, or should I give it another month before seriously considering these results? A friend with extensive knowledge about lab results said that my viral and T cell prior amount and subsequent changes are not very significant at all, not to worry, and to wait until the next lab results - do you agree these changes aren't significant? My doctor has me taking the Viread, Sustiva, Videx and lipitor all together with food in the evening. I've heard conflicting information that this may not be right to do from the pharmacist, from friends, but you indicated that info from the manufacturer recently said this could be done (your prior answer) - do you feel today that it's OK to take these items together with food? (Viread 300, Videx EC 250, Sustiva 600, Lipitor 20). If my numbers don't improve, would you still recommend adding atazanavir? My doctor confirmed that I've taken 3TC in the past and that's why he didn't recommend it with this new combo, that I probably am resistant (see my prior email questions). Given my lab results, does it seem to you that the new meds are working somewhat well, or should I consider something totally new, and if so then what do you recommend? Thank you so much for your answers.

Response from Dr. Aberg

Yes, I remember your questions well. Thanks for following up.

A major point to clarify from my previous response: I did say that ddI (Videx), TDF (Viread) and boosted atazanavir can be taken all at once with food BUT I did not say it was ok to do this with (EFV) Sustiva. I recommend that Videx be taken on an empty stomach for all combinations except the one boosted atazanavir with tenofovir.

So, lets go back to your questions about response. Essentially your viral load and CD4 count are unchanged and one would expect by 8 weeks to start to see a decline in your viral load. I still am very concerned about the initial interpretation of your genotype. As I said in my last response, if you have AZT resistance, you more than likely have other nucleoside resistance. I am not convinced the ddI, TDF, EFV regimen is the best option for you but without knowing the results of your genotype, it is difficult for me to make recomendations. The first thing I would do is go over your genotype and past history of all your meds taking into consideration your viral load and CD4 responses. Then I would choose a regimen that would be most likely to suppress your virus. The longer you stay on a non-suprressive regimen, the higher liklihood of developing resistant mutations becomes. If in fact, you do have high level resistance to all nucleosides, then you are essentially taking only one drug (EFV)and mutations can develop quite quickly in this setting. I would repeat your labs to confirm the viral load results.

The other issue is the way you are taking your regimen and your results are consistent with someone not taking any meds so one could ask whether or not you are taking your medicines every day and it also could represent the fact that you are not getting appropriate levels in your body because you are taking ddI with food.



Previous
Child needs immediate help
Next
drug holiday

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement